Texas, 2007

Hail and Damaging Wind in Texas, May 15, 2007

May 15, 2007 · NWS MAF · 4 events in 3 counties and zones

Showers and thunderstorms developed along the higher terrain of eastern New Mexico and spread eastward across southeastern New Mexico and west Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Showers and thunderstorms developed along the higher terrain of eastern New Mexico and spread eastward across southeastern New Mexico and west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 15, 2:55 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, May 15, 2:55 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 AM CDT TUE MAY 15 2007

.SHORT TERM...
AT THE SURFACE...A COLD FRONT...AUGMENTED BY COLD POOLS FROM MCS
ACTIVITY OVER KANSAS...STRETCHED FROM NEAR KRTN EAST ACROSS THE
NORTHERN TEXAS PANHANDLE...THEN FROM THERE NORTHEAST TO NEAR KMCI.
PRESSURE RISES AOA 1 MB/HR COVER A LARGE PART OF EASTERN COLORADO
AND WESTERN KANSAS...AND THIS TREND SHOULD CONTINUE THROUGH THE
EARLY MORNING HOURS.  LOOKS LIKE THIS FRONT IS ABOUT AN HOUR AHEAD
OF WHAT THE WRF PORTRAYS...AND HAVE BROUGHT THIS BOUNDARY INTO
NORTHERN ZONES BEFORE NOON...WITH TRANSLATION THROUGH THE CWFA BY
06Z WEDNESDAY.  ALOFT...SHORTWAVE RIDGING OVER THE SOUTHWESTERN
STATES WILL BREAK DOWN AS HEIGHT FALL OVER THE WEST COAST IN ADVANCE
OF A DEEP CYCLONE OVER THE GULF OF ALASKA.  MINOR SHORTWAVE TROUGHS
PASSING THROUGH THE WEAKENING RIDGE MAY CONTINUE TO PROVIDE ENOUGH
LIFT THIS MORNING TO MAINTAIN WEAK CONVECTION OVER SOUTHEASTERN NEW
MEXICO SOUTHWEST ACROSS NORTHERN CHIHUAHUA.

CONVECTIVE CHANCES INCREASE TONIGHT AS MOIST UPSLOPE FLOW BEHIND THE
AFOREMENTIONED COLD FRONT.  UPPER SUPPORT AS SHOWN THROUGH DIV Q
PROGS WILL REMAIN WEAK AND MOST LIKELY DOMINATED BY CONVECTIVE
EFFECTS...AND AS SUCH IT IS DIFFICULT TO PICK OUT AREAS WHERE QPF
MIGHT BE MAXIMIZED.  NOT SURPRISINGLY...THE GFS SUFFERS FROM
CONVECTIVE FEEDBACK LATE TONIGHT OVER EAST CENTRAL NEW MEXICO...
WHILE THE NAM DOES NOT APPEAR TO GENERATE ENOUGH QPF GIVEN THE
FORCING AND MOISTURE AVAILABLE.  HAVE STAYED FAIRLY CLOSE TO THE HPC
QPF GUIDANCE FOR TONIGHT BUT DID AUGMENT QPF OVER SOUTHEASTERN NEW
MEXICO SOMEWHAT.  AS CONFIDENCE IN PLACEMENT OF MAX QPF IS LOW AT
THIS TIME...WE HAVE OPTED TO DEFER ISSUANCE OF A FLASH FLOOD WATCH
UNTIL LATER...IF AT ALL.  WHILE ANTECEDENT CONDITIONS SUGGEST AN
INCREASED POTENTIAL FOR SIGNIFICANT RUNOFF AND ASSOCIATED FLASH
FLOODING OVER SOUTHEASTERN NEW MEXICO SOUTH AND EAST ACROSS THE
PERMIAN BASIN OF WEST TEXAS...PRECIP AMOUNTS DO NOT APPEAR TO BE
SUFFICIENTLY LARGE ENOUGH NOR IS THE SPATIAL COVERAGE OF QPF
EXCEEDING 0.10 INCH LARGE ENOUGH TO WARRANT A FLASH FLOOD WATCH AT
THIS TIME.  IF A BETTER QPF SIGNAL CAN BE GAINED IN LATER SHIFTS...
THIS MAY ALL CHANGE...AND PROBABLY WILL...SO STAY TUNED.

CHANCES FOR SEVERE CONVECTION DO NOT APPEAR TO BE THAT GREAT EITHER.
BEST SHEAR AND BUOYANCY SEEM TO BE COLLOCATED OVER THE MARFA PLATEAU/
PRESIDIO VALLEY LATE THIS AFTERNOON AND EVENING AND A FEW STORMS
DOWN THAT WAY MAY APPROACH SEVERE CRITERIA.  WILL HOLD OFF ON
HIGHLIGHTS FOR NOW BUT WILL MENTION IN THE FORTHCOMING HWO.
LASTLY...WE SHOULD SEE A POST-FRONTAL GAP FLOW EVENT DEVELOP THIS
AFTERNOON THROUGH GUADALUPE PASS AS THE COLD FRONT CLIMBS UP THE
GUADALUPES...BUT WINDS THERE SHOULD REMAIN BELOW WARNING CRITERIA.

THE NAM SEEMS TO HAVE A BETTER HANDLE ON LOW LEVEL MOISTURE AND MASS
FIELDS THIS MORNING...AND WE HAVE USED ITS SOLUTION TEMPERED BY MOS
AND LOCAL EFFECTS THROUGH 12Z WEDNESDAY.  HIGHEST POPS WERE DRAWN
OVER SOUTHEASTERN NEW MEXICO DOWN ALONG THE PECOS THIS AFTERNOON AND
TONIGHT WHERE THE GREATEST QPF EXISTS.  MODERATE (HEAVY) PRECIP
INTENSITY IS INDICATED WHERE QPF EXCEEDS 0.10 INCH/6 HR (0.30 INCH/6
HR).

.LONG TERM...
SHORTWAVE RIDGING WILL EXIST ACROSS SOUTHEASTERN NEW MEXICO AND WEST
TEXAS FOR THE NEXT FEW DAYS WITH UPPER LEVEL NORTHWESTERLY FLOW
DOMINATING THE UPPER LEVEL PATTERN THROUGH THE WEEKEND.  WITH THE
COLD FRONT MOVING THROUGH THE AREA TODAY ACTING AS A FOCUSING
MECHANISM AND PLENTY OF MOISTURE IN THE AREA...SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE FOR MUCH OF THE REST OF THE WEEK
THROUGH THE WEEKEND.

WEDNESDAY...SURFACE HIGH PRESSURE WILL PUSH THE FRONT FURTHER SOUTH
THROUGH THE FORECAST AREA.  THE COLD FRONT WILL DROP TEMPERATURES
WELL BELOW NORMAL WITH HIGHS EXPECTED IN THE 60S WEDNESDAY AND
THURSDAY.  SEVERAL SHORTWAVES WILL TRANSLATE THROUGH THE UPPER LEVEL
FLOW PROVIDING STRONG MID-LEVEL LIFT.  EASTERLY TO SOUTHEASTERLY LOW
LEVEL WINDS WILL BRING RICH MOISTURE INTO SOUTHEASTERN NEW MEXICO
AND WEST TEXAS.  THESE LOW-LEVEL WINDS WILL CONTINUE THROUGH THE
WEEKEND BRINGING A CONSTANT FETCH OF MOISTURE INTO THE AREA
AVAILABLE FOR SHOWERS AND THUNDERSTORMS.  MODEL SOUNDINGS SHOW PWAT
VALUES OF AN INCH TO AN INCH AND A QUARTER WHICH WORKS OUT TO BE
ABOUT 200 PERCENT OF NORMAL.

THIS EVENT WILL BE MOSTLY A HEAVY RAIN EVENT DUE TO A LACK OF
INSTABILITY ACROSS MUCH OF THE AREA.  ISOLATED SEVERE STORMS COULD
DEVELOP ACROSS CERTAIN AREAS WHICH WILL BE HIGHLIGHTED IN THE HWO.
HOWEVER...THE BEST  INSTABILITY WILL OCCUR ON SUNDAY...WHEN SBCAPE
VALUES CLIMB ABOVE 1000 J/KG AND WIDESPREAD NEGATIVE LI/S EXIST.

&&

.HYDROLOGY...
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS WEST TEXAS
AND SOUTHEASTERN NEW MEXICO STARTING TODAY THROUGH THIS WEEKEND.
HIGH PWAT VALUES INDICATED ON MODEL SOUNDINGS AND EASTERLY TO
SOUTHEASTERLY LOW LEVEL FLOW ARGUE FOR PERIODS OF HEAVY RAIN AND
EXTENDED PERIODS OF LIGHT TO MODERATE RAINFALL.  MUCH OF THE AREA
HAS WELL ABOVE NORMAL PRECIPITATION TOTALS FROM RAINS RECEIVED THE
LAST TWO WEEKS.  BECAUSE OF THIS...THE GROUND IS SATURATED AND FLASH
FLOODING WILL BE LIKELY WITH ANY HEAVY RAINFALL THAT OCCURS.

MODELS CONTINUE TO DISAGREE ON WHERE THE HEAVIEST AMOUNTS OF RAIN
WILL FALL BUT AGREE THAT WIDESPREAD RAINFALL WILL OCCUR SEVERAL DAYS
THIS WEEK.  AT THIS TIME A FLASH FLOOD WATCH WILL NOT BE ISSUED
BASED ON THE UNCERTAINTY OF THE LOCATION AND AMOUNTS OF THE HEAVIEST
RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              81  58  66  53  /  20  50  50  30
CARLSBAD NM                80  56  68  55  /  30  60  50  40
DRYDEN TX                  89  65  80  62  /  20  50  40  40
FORT STOCKTON TX           87  60  74  57  /  30  60  40  40
GUADALUPE PASS TX          80  52  65  49  /  20  50  50  40
HOBBS NM                   75  55  67  52  /  30  60  50  40
MARFA TX                   82  55  75  53  /  30  50  40  50
MIDLAND INTL AIRPORT TX    81  57  66  53  /  20  50  50  40
ODESSA TX                  83  56  67  55  /  20  50  50  40
WINK TX                    85  59  74  58  /  30  60  50  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

70/74
Hazardous weather outlook, May 15, 2:55 AM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 AM CDT TUE MAY 15 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-160900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
355 AM CDT TUE MAY 15 2007 /255 AM MDT TUE MAY 15 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING FROM THE LOWER TRANS PECOS NORTHEAST UP
TO SOUTHEASTERN NEW MEXICO. BRIEF HEAVY RAINFALL...GUSTY WINDS TO 50
MPH...SMALL HAIL...AND OCCASIONAL CLOUD TO GROUND LIGHTNING WILL
BE POSSIBLE WITH THE STRONGEST OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS A STRONG COLD FRONT CONTINUES TO MOVE SOUTH THROUGH WEST TEXAS
AND SOUTHEASTERN NEW MEXICO...THUNDERSTORM CHANCES WILL INCREASE
WEDNESDAY. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL AND AREAS OF FLOODING ACROSS WEST TEXAS AND SOUTHEASTERN
NEW MEXICO. A FEW THUNDERSTORMS COULD APPROACH SEVERE LIMITS
WEDNESDAY...WITH MARGINALLY SEVERE HAIL AND LOCALIZED DAMAGING
WINDS THE MAIN THREATS WITH THOSE STORMS.

LOCALIZED HIGH WINDS ARE POSSIBLE ACROSS GAP LOCATIONS OF THE
GUADALUPE MOUNTAINS...INCLUDING GUADALUPE PASS...EARLY WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY OFFICIALS ARE ADVISED TO MONITOR THE
LATEST WEATHER INFORMATION AND PREPARE FOR POTENTIAL IMPACTS DUE
TO THE POSSIBILITY FOR HEAVY RAINFALL AND FLASH FLOODING BEGINNING
TODAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The El Paso radar (KEPZ), 179 km away, was scanning. The volume nearest the first event began at 10:38 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Culberson

When
May 15, 4:42 AM CST to 4:51 AM CST
Where
Culberson County, (Gdp)guadalupe Pass
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
31.800, -104.800

The Automated Surface Observing System at Guadalupe Pass recorded several wind gusts of 63 mph. No damage was reported.

Hail, Jeff Davis

When
May 15, 12:30 PM CST
Where
Jeff Davis County, 17 mi W of Ft Davis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.580, -104.165

Penny to nickel sized hail fell on Texas State Highway 166 west of Fort Davis.

Hail, Presidio

When
May 15, 1:00 PM CST
Where
Presidio County, 2 mi NW of Ryan
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
30.440, -104.304

Nickel sized hail and a wind gust of 51 mph were reported at the Marfa Aerostat.

Hail, Presidio

When
May 15, 2:15 PM CST
Where
Presidio County, 1 mi SW of Marfa
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.310, -104.032

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39831, 32601, 32602, 32603.